Vol. 98, No. 1, 1982

Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Polynomials that represent quadratic residues at primitive roots

Daniel Joseph Madden and William Yslas Vélez

Vol. 98 (1982), No. 1, 123–137
Abstract

In this paper the following result is obtained.

Theorem. Let r be any positive integer; in all but finitely many finite fields k, of odd characteristic, for every polynomial f(x) k[x] of degree r that is not of the form α(g(x))2 or αx(g(x))2, there exists a primitive root β k such that f(β) is a square in k.

As a result of this and some computation we shall see that for every finite field k of characteristic 2 or 3, there exists a primitive root α k such that (α2 + α + 1) = β2 for some β k; also every linear polynomial with nonzero constant term in the finite field k of odd characteristic represents both nonzero squares and nonsquares at primitive roots of k unless k = GF(3), GF(5) or GF(7).

Mathematical Subject Classification
Primary: 12C05, 12C05
Milestones
Received: 10 May 1980
Published: 1 January 1982
Authors
Daniel Joseph Madden
William Yslas Vélez